Pennsylvania, 2008Lightning Strike in Pennsylvania, August 11, 2008
August 11, 2008 · NWS PHI · 1 event in 1 county or zone
An unusually intense upper level low for August helped trigger thunderstorms in Pennsylvania on the 11th. While the hail did not reach severe criteria, small hail was reported with the thunderstorms in both Berks and Monroe Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually intense upper level low for August helped trigger thunderstorms in Pennsylvania on the 11th. While the hail did not reach severe criteria, small hail was reported with the thunderstorms in both Berks and Monroe Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 11, 3:10 AM EST, 4 hours 40 minutes earlier.
Area forecast discussion, Aug 11, 3:10 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
410 AM EDT MON AUG 11 2008
.SYNOPSIS...
AN UPPER LEVEL LOW OVER WESTERN PENNSYLVANIA EARLY THIS MORNING WILL
DRIFT EAST PASSING OVER EASTERN PENNSYLVANIA AND NEW JERSEY TODAY.
THE LOW WILL THEN LIFT TO THE NORTHEAST ON TUESDAY PASSING OVER THE
COASTAL WATERS OF NEW ENGLAND. AS THE LOW DEPARTS, HIGH PRESSURE IS
FORECAST TO BUILD IN FROM THE WEST AND NORTHWEST FOR THE MID TO LATE
WEEK PERIOD.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE DAY AND EVENING CREW ARE SLEEPING WELL AFTER ISSUING 50
SEVERE/TORNADO/FLOOD/MARINE WARNINGS ON SUNDAY. A TOTAL OF 32 SVRS
WERE ISSUED FOR 85 COUNTIES. A QUICK LSR COUNT CAME UP WITH 92
ENTRIES, MAINLY HAIL. THANKS TO ALL OF OUR SPOTTERS AND PARTNERS
COLD CORE LOWS ALWAYS INCREASE THE WORKLOAD AND THIS CURRENT ONE,
WHICH IS PUSHING FOUR STANDARD DEVIATIONS, IS NO DIFFERENT.
THE UPPER LOW, NOW OVER WESTERN PENNSYLVANIA WILL BEGIN TO OPEN UP
TODAY AND BE POSITIONED OVER NYC EARLY THIS EVENING. WHILE SHOWERS
AND THUNDERSTORMS ARE MENTIONED FOR TODAY IN SOME CAPACITY, WE ARE
NOT EXPECTING A REPEAT OF YESTERDAY. STABILITY PARAMETERS ARE CUT IN
HALF IN SOME CASES. PLUS THE STRONGEST MID LEVEL FLOW IS FORECAST
TO PUSH OFF THE COAST(ALONG WITH THE SURFACE FRONT) BEFORE THE BEST
DIURNAL INSTABILITY SETS UP. THAT SAID, I STILL THINK WELL SEE
REPORTS OF SMALL HAIL TODAY WITH FREEZING LEVELS BOTTOMING OUT NEAR
8500 FEET. IS THIS AUGUST?
BEFORE THE REGION GETS BACK INTO SOME SHOWERS AND THUNDERSTORMS
(BEST CHANCES THE FARTHER NORTH YOU GO), WELL HAVE TO CONTEND WITH
SOME MORNING FOG AS THE TEMPERATURES HAVE DROPPED BACK INTO THE
MIDDLE 50S IN SOME LOCALES.
THE 11U-3.9U SATELLITE IMAGERY CONTINUES TO SHOW AN AMPLE AMOUNT OF
CLOUDS BETWEEN SCRANTON AND PITTSBURGH, NORTH OF THE MASON-DIXON
LINE. ALTHOUGH WE SHOULD SEE SOME BLUE TODAY (NORTHERN AND CENTRAL
ZONES), THE AFOREMENTIONED CLOUDS WILL MAKE FOR A MOSTLY CLOUDY DAY.
THE SOUTHERN ZONES WILL SEE LESS CLOUDS.
H8 TEMPS ARE FORECAST TO BE IN THE +10 TO +12 DEGREES C RANGE TODAY.
00Z STAT GUIDANCE WAS IN LINE (AT LEAST FOR THE 1ST PERIOD) AND WAS
ACCEPTED. TEMPERATURES SHOULD RANGE FROM THE MID 60S TO LOWER 70S
ACROSS THE HIGHER TERRAIN OF OUR NORTHWESTERN ZONES TO AROUND 80
DEGREES ACROSS THE SOUTHERN ONES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
AS THE UPPER LOW MAKES ITS WAY FROM THE NYC AREA THIS EVENING TO
THE NEW ENGLAND COASTAL WATERS, WEAK SURFACE HIGH PRESSURE WILL
BUILD ACROSS THE REGION THROUGH TUESDAY. THIS WILL HELP TO MODERATE
THE TEMPERATURES. PER THE 00Z MODELS RUNS, THE REGION COULD SEE SOME
ISOLATED CONVECTION WEDNESDAY AS WE GET SQUEEZED BY TWO WEAK LOW
PRESSURE SYSTEMS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WEAK LOW PRESSURE MAY PASS WELL TO OUR SOUTHEAST ON WEDNESDAY NIGHT.
HIGH PRESSURE IS FORECAST TO INFLUENCE OUR REGION FROM THURSDAY INTO
SATURDAY. A WARM FRONT MAY APPROACH FROM THE SOUTHWEST ON SATURDAY
NIGHT AND SUNDAY. AS A RESULT, WE HAVE MENTIONED CHANCE POPS FOR
SUNDAY.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
MAINLY CLEAR SKIES ACROSS THE AREA EARLY THIS MORNING. FOG HAS
DEVELOPED IN MANY AREAS AND IS EXPECTED TO BECOME THICKER AND MORE
WIDESPREAD TOWARD DAWN.
UPPER LOW PRESENTLY ACROSS WRN PA CREATED PLENTY OF PROBLEMS AT THE
TAF SITES YESTERDAY. THE LOW WILL ROTATE ACROSS THE REGION TODAY.
THE INSTABILITY WILL BE LESS THAN SUNDAY AS PLENTY OF CLOUDS ARE
EXPECTED TO LIMIT DAYTIME HEATING. SCATTERED SHOWERS AND
THUNDERSTORMS ARE STILL POSSIBLE AND WITH THAT IN MIND I HAVE USED
VCSH AND CB CLOUD GROUPS TO COVER THE POSSIBILITY FOR ANY CONVECTION
TODAY. SFC WINDS WILL BE FROM THE NW (MAINLY) AS THE SFC LOW WILL BE
LINGERING ALONG THE NJ COAST. CHANCES FOR RAIN DIMINISH TONIGHT WITH
CLOUDS DECREASING LATE. MORE FOG POSSIBLE MON NIGHT.
OUTLOOK...TUE THROUGH MOST OF WED SHOULD HAVE MAINLY FAIR WEATHER.
WEAK DISTURBANCES WED NIGHT THROUGH THU MAY CREATE SHORT PERIODS OF
LOWER CIGS AND VSBYS.
&&
.MARINE...
WINDS ARE GENTLE OVER THE WATERS EARLY THIS MORNING WITH DIRECTIONS
GENERALLY FROM THE S OR SW. LOW PRESSURE WILL LINGER OVER THE WATERS
THIS MORNING AND THEN MOVE TO THE EAST LATER TODAY. WIND DIRECTIONS
SHOULD GO W OR NW LATER TODAY AND SPEEDS WILL SLOWLY INCREASE AS THE
LOW MOVES AWAY. PRESENT MODEL GUIDANCE DOES NOT CALL FOR WINDS
STRONG ENOUGH FOR ANY SCA FLAG, SO I WILL HOLD ON IT FOR NOW. THERE
WILL PROBABLY BE GUSTS AROUND 20 KTS THIS EVENING AND TONIGHT
HOWEVER. SEAS WILL BE IN THE 2 TO 4 FT RANGE THROUGH TONIGHT.
OPERATIONAL MODELS SHOW A LOW PASSING OFF THE CAROLINA COASTAL AREAS
WED NIGHT OR EARLY THU. THE GRADIENT ACROSS OUR AREA MAY BECOME
STRONG ENOUGH FOR A SCA FLAG THEN.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...KRUZDLO
NEAR TERM...KRUZDLO
SHORT TERM...KRUZDLO
LONG TERM...IOVINO
AVIATION...OHARA
MARINE...OHARA
Hazardous weather outlook, Aug 11, 3:41 AM EST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
441 AM EDT MON AUG 11 2008
DEZ001-MDZ008-NJZ001-007>010-012>020-026-027-PAZ054-055-060>062-
067>071-120845-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
441 AM EDT MON AUG 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS TODAY MAY BE ACCOMPANIED BY HAIL AND GUSTY
WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ002>004-MDZ012-015-019-020-NJZ021>025-120845-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-
441 AM EDT MON AUG 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ450-451-120845-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
441 AM EDT MON AUG 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS TODAY MAY BE ACCOMPANIED BY HAIL AND GUSTY
WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-452>455-120845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
441 AM EDT MON AUG 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KRUZDLO
Lightning, Berks
- When
- August 11, 7:50 AM EST
- Where
- Berks County, 0.65 mi ENE of Reiffton
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 40.323, -75.858
A lightning strike split the chimney of a shed on Poplar Street in Reading. Pieces of the chimney fell onto a car that was being parked. The driver was not hurt.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, August 11, 2008$4.1 million · 1 in hail · 15 events
- Lightning Strike in Florida, August 11, 2008$2.4 million · 1 event
- Flash Flooding in Louisiana, August 11 to 12, 2008$1.7 million · 3 events
- Flash Flooding and Flood in Massachusetts, August 11 to 12, 2008$613,000 · 9 events
- Flash Flooding in North Dakota, August 11 to 12, 2008$480,000 · 2 events
- Tornado and Flash Flood in Nebraska, August 11, 2008$171,000 · EF0 · 23 events
- Hail and Damaging Winds in New York, August 11, 2008$115,000 · 1.75 in hail · 25 events
- Flash Flooding and Damaging Winds in Louisiana, August 11, 2008$210,000 · 52 kt wind · 9 events
- Flash Flooding in Minnesota, August 11 to 12, 2008$260,000 · 2 events
- Hail in Texas, August 11, 2008$150,000 · 1 in hail · 2 events
- Hail and Damaging Wind in New Jersey, August 11, 2008$84,000 · 52 kt wind · 6 events
- Lightning Strike in Texas, August 11, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132044.